Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Goodland, KS

June 20, 2002Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2002, 8:58 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2002, 8:58 PM MDT (02:58 UTC)
Expired
Jun 20, 2002, 10:00 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 210258
SVRGLD
COC063-125-210400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  WESTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1000 PM MDT

* AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 32 MILES SOUTHWEST OF JOES...OR ABOUT 49 MILES
  WEST OF BURLINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOES AT 930 PM MDT
  KIRK...ABARR AT 935 PM MDT
  HEARTSTRONG AT 945 PM MDT
  ECKLEY AT 955 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3948 10326 3931 10318 3944 10238 4033 10245

TABER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:35 PM MDT, 23 minutes earlier.

Area forecast discussion, Jun 20, 8:35 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
835 PM MDT THU JUN 20 2002

LATEST RUC ANALYSIS OVERLAYED BY 1 HOUR LIGHTNING CLEARLY SHOWS
CONVECTION DEVELOPING AND MOVING NORTH WITHIN DEEP 700
THTE-E/DEWPOINT AXIS. AS THIS AXIS OF MOISTURE MOVES NORTH 700 TEMPS
ARE RETREATING NORTH.

LATEST 00Z RUC 700 MOISTURE/QPF/TEMP FORECAST SUGGESTS THAT CURRENT
ACTIVITY JUST SOUTH OF OUR COLORADO COUNTIES WILL CONTINUE TO MOVE
NORTH...KEEPING THE HIGHEST POPS OVER THE COLORADO
COUNTIES...DECREASING A BIT OVER THE ADJACENT KS/NE ZONES...AND
CLOSE TO NIL POPS OVER THE FAR EAST.

LOOKS LIKE PRECIP WILL WIND DOWN BY 09Z AS MOISTURE AND SYSTEM
GENERATING THE TSRA MOVES NORTH AND AWAY FROM THE AREA.

SO FOR THE UPDATE WILL KEEP HIGH POPS WEST...DECREASING TOWARD THE
EAST. SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 STILL LOOKS GOOD
AS DOES THE TEMPS. NO OTHER CHANGES MADE.

.GLD...NONE.

DDT

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.